Three HIV-treating physicians express their professional opinions regarding a case scenario.
He has lost 14 pounds since beginning this new regimen. He denies poor dietary habits and physical examination reveals no signs of opportunistic infection.
What do you recommend for this patient and why?
While fat redistribution has made all the latest headlines, I find this issue of "wasting" while on treatment to be fairly common. In my experience, this presentation is distinct from the 2 syndromes of "AIDS wasting" (seen in patients with advanced disease with or without opportunistic infections) and "lipodystrophy" (fat loss in the arms, legs and cheeks). It also seems to be independent of regimen; I have seen it with protease inhibitors (Pis) and non-PI regimens. The very consistent finding is an excellent response to antiviral therapy--prompt, deep viral load decreases whether it is a first or a salvage regimen. But who gets this wasting is unpredictable. Once this syndrome sets in, it is very frustrating and bothersome to the patient, and since we don't know why it occurs, we can only speculate to calm their fears. I know several things that don't work: 1) switching regimens (unless side effects prevent adequate nutrition intake, which is not an issue here); and 2) stopping and restarting the regimen (because the wasting just comes back).
The one thing that I have seen, though, is that if you "wait it out," it stabilizes and reverses over time--but this could take weeks or even months. In the meantime, some things that may help include: visiting a nutritionist (diet is important), exercise (even in small amounts), testosterone and low anabolic steroids (problematic for women and those with liver disease), thalidomide (maybe), and growth hormone (Serostim) that may help to preserve lean body mass as the patient waits it out.
--Joseph C. Gathe, Jr., MD Medical Director Donald R. Watkins Memorial Foundation Houston, Texas
While we are not told the patient's CD4 count and viral load before beginning this regimen, it does appear that he has had at least a satisfactory immunologic and virologic response to this regimen. His CD4 count is much higher than his nadir and his viral load is undetectable by the ultrasensitive assay on this regimen. However, his clinical response to this regimen has been more problematic; he is losing weight and his lipids are markedly elevated. The first step is determining the cause of these clinical problems.
It would be important to clarify whether this patient is having nausea and vomiting or diarrhea or both. If so, this is probably the reason he is losing weight. These gastrointestinal (GI) side effects are very common with amprenavir and ritonavir, but particularly common when these two agents are administered together. Unfortunately, because this patient is on efavirenz as well (which lowers blood levels of amprenavir) it is necessary for him to be treated with ritonavir along with his amprenavir to boost the blood levels. The most likely cause of the patient's lipid elevations is the ritonavir, which in many patients causes marked abnormalities of triglycerides and more modest elevations in cholesterol. Often these ritonavir-associated lipid elevations respond only minimally to the use of statins such as pravastatin.
Given that both of the patient's clinical problems with this regimen seem to be associated with ritonavir, my goal would be to decrease or eliminate the ritonavir from his regimen. One option for eliminating the ritonavir is to switch the efavirenz to nevirapine and then give full-dose amprenavir (1200 mg twice daily) with no ritonavir. An alternative option is to still switch the efavirenz to nevirapine, but use a reduced dose of amprenavir (600 mg) with ritonavir (100 mg) twice daily. I would expect the patient might have a preference for one option or the other, depending on whether he associates his side effects more closely with amprenavir or ritonavir. Close follow-up will be necessary to see if he improves with the change in his regimen. If he is unable to tolerate continuation of ritonavir or amprenavir, his options are limited and putting together a regimen in that instance would be much more challenging.
It is also important for this patient to be evaluated for lactic acidosis since he is on stavudine, which is highly associated with this syndrome. Characteristically, the symptoms of lactic acidosis are lethargy, malaise, nausea and vomiting. The patient should have tests for lactic acid level and electrolytes (looking for an anion gap). If he is found to have lactic acidosis, he should be taken off the stavudine. However, I think this is unlikely and more possible that he is experiencing the common GI side effects of amprenavir and ritonavir.
--Valerie E. Stone, MD Director, HOPE Center for HIV Care Assoc. Prof., Brown University School of Medicine Providence, Rhode Island
I have several assumptions about the case: 1) the stavudine/efavirenz/amprenavir/ritonavir regimen is now his fourth regimen; 2) he was 132 pounds at the start of this regimen and now he is 118 pounds; 3) his cholesterol/triglycerides have been measured while on this new ritonavir containing regimen; 4)pravastatin was added after the regimen was started; 5) he is on no other medications such as prophylaxis against PCP or MAC; and 6) he has no cardiac risk factors other than being a 47-year-old Hispanic male in the US.
As a first point, I think anti-HIV therapy needs to be a top priority in this individual with his history of a CD4 nadir of 10 cells/[mm.sup.3] on his fourth regimen and with few options left open to him, at least as indicated by genotypic testing. His current regimen is fully functional as measured by the ultrasensitive assay result of less than 20 copies/mL. No immediately prior CD4 count is given, but a count of 267 cells/[mm.sup.3] after a nadir of 10 is certainly a desired long-term response over a course of treatment. The physical exam does not reveal any evidence of an opportunistic infection and none would normally be expected with a CD4 count of 267 cells/[mm.sup.3]. Two processes to keep in mind, however, are lymphoma and tuberculosis. In the absence of constitutional symptoms such as fevers, sweats, etc., these diagnoses are not likely.
This man volunteers no history of intestinal upset and denies poor dietary habits, 2 areas that need assessment given the finding of weight loss while on 5 new drugs (4 antiretrovirals and pravastatin). Certainly, even low-dose ritonavir at 200 mg twice daily is difficult for some persons to tolerate and, in the presence of gastrointestinal symptoms, further decreasing the dose to 100 mg twice daily should be considered. Amprenavir also would be a consideration for drug-related adverse effects if gastrointestinal symptoms were present.
There are no indications of a history of any cardiac conditions or of any current cardiovascular risk factors such as hypertension, diabetes or smoking. Also, there are no symptoms of myopathy, the toxicity of main concern with pravastatin. The patient is not taking any other medications to consider discontinuing, such as pneumocystis prophylaxis or MAC prophylaxis. Again, in the absence of symptoms, the usual toxicities of these drugs (such as hepatic transaminase elevations or taste alterations) are not apparent.
My initial response in this setting would be to verify the absence of any signs of opportunistic infection, particularly looking for lymphadenopathy. If no recent chest radiograph has been obtained, I would request one, looking for any sign of pulmonary infiltrate or mass and any mediastinal adenopathy. I would also obtain blood for assessment of hepatic transaminases. I would also stop his pravastatin since I view this as a less than essential medication at this point and would like him to be on as few medications as possible while this is being sorted out. Finally, I would request a food diary and calorie count be performed after consultation with a dietician.
Should the above interventions not result in a stabilization or improvement in his weight in the following 2 weeks despite documented adequate caloric intake, and no new symptoms direct me toward a more suspicious area, I would further decrease his dose of ritonavir to 100 mg twice daily. If once again, no improvement is seen, I would refer the individual to a human growth hormone study for HIV-associated weight loss. This would address his weight loss, may or may not affect his triglyceride and cholesterol levels, and would advance recruitment into a study examining an important issue.
--Chris Lahart, MD Thomas Street Clinic & Baylor College of Medicine Houston, Texas
|Printer friendly Cite/link Email Feedback|
|Publication:||Research Initiative/Treatment Action!|
|Date:||Sep 1, 2000|
|Previous Article:||Oral warts in HIV-infected individuals.|
|Next Article:||Report from the 4th International Workshop on HIV Drug Resistance and Treatment Strategies.|